Games with discontinuous payoffs: A strengthening of Reny's existence theorem

Mclennan, Andrew, Monteiro, Paulo K. and Tourky, Rabee (2011) Games with discontinuous payoffs: A strengthening of Reny's existence theorem. Econometrica, 79 5: 1643-1664. doi:10.3982/ECTA8949

Attached Files (Some files may be inaccessible until you login with your UQ eSpace credentials)
Name Description MIMEType Size Downloads

Author Mclennan, Andrew
Monteiro, Paulo K.
Tourky, Rabee
Title Games with discontinuous payoffs: A strengthening of Reny's existence theorem
Journal name Econometrica   Check publisher's open access policy
ISSN 0012-9682
Publication date 2011-09-20
Sub-type Article (original research)
DOI 10.3982/ECTA8949
Open Access Status Not Open Access
Volume 79
Issue 5
Start page 1643
End page 1664
Total pages 22
Place of publication Chichester, United Kingdom
Publisher Wiley-Blackwell Publishing
Language eng
Formatted abstract
We provide a pure Nash equilibrium existence theorem for games with discontinuous payoffs whose hypotheses are in a number of ways weaker than those of the theorem of Reny (1999). In comparison with Reny's argument, our proof is brief. Our result subsumes a prior existence result of Reny (1999) that is not covered by his theorem. We use the main result to prove the existence of pure Nash equilibrium in a class of finite games in which agents' pure strategies are subsets of a given set, and in turn use this to prove the existence of stable configurations for games, similar to those used by Schelling (1971, 1972) to study residential segregation, in which agents choose locations.
Keyword Noncooperative games
Discontinuous payoffs
Pure Nash equilibrium
Existence of equilibrium
Residential segregation
Diagnosable games
Q-Index Code C1
Q-Index Status Confirmed Code
Institutional Status UQ

Document type: Journal Article
Sub-type: Article (original research)
Collections: Official 2012 Collection
School of Economics Publications
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 28 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 28 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Wed, 05 Oct 2011, 21:34:45 EST by Professor Andrew Mclennan on behalf of School of Economics